MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 11/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.
 
Event or Problem Description
Abiomed japan forwarded 7 publications.One from team in ct/(b)(6) hospital which was entitled: "one pump for two hearts: using an impella 5.5 micro-axial pump in peripartum cardiogenic shock" which details a cp support in an expectant mother who had an access site ooze.Until the day before delivery, she was anticoagulated with heparin, along with a heparin-based purge fluid.A day before delivery, she developed epistaxis and oozing from the impella placement site.Anticoagulation was temporarily stopped, and the heparin-based purge fluid was substituted with 5% dextrose but oozing continued.Ultimately a decision to proceed with delivery was made due to persistent oozing despite holding heparin and severe fetal growth restriction.The procedure was successful with another device and the procedural outcome was the patient survived surgery.
 
Additional Manufacturer Narrative
The investigation of access site bleeding has been completed.The impella device was not returned for evaluation.Without additional clinical details, the root cause of the reported issues could not be determined.Article citation: pillai, a.A., badr, m., mai, x., dilip, a., & bell, j.(2024).One pump for two hearts: using an impella 5.5 micro-axial pump in peripartum cardiogenic shock.Asaio journal, 70(11), e159¿e161.Https://doi.Org/10.1097/mat.0000000000002215 e4 should have been left blank on manufacturer device report 1220648-2024-25146.G2 report source; literature was inadvertently not selected on manufacturer device report 1220648-2024-25146.H10 article citation was omitted from manufacturer device report 1220648-2024-25146.Article was inadvertently not attached on manufacturer device report 1220648-2024-25146.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key21021688
Report Number1220648-2024-25146
Device Sequence Number11779931
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2023256411(17)240731
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberIMPELLA 5.5
Device Catalogue Number0550-0008
Device Lot Number2023256411
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2024
Supplement Date Received by Manufacturer01/19/2025
Initial Report FDA Received Date12/26/2024
Supplement Report FDA Received Date01/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR
Patient SexFemale